Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@janb3

Hello Everyone – I have read through the whole thread, and thank God I found it. I went on Effexor eight years ago (for menopausal symptoms) and have just ended my "relationship" with it recently by tapering off slowly. Still getting crying jags, which come in waves and are overwhelming, although they don't last long, but the brain zaps are gone. My hubs died last New Year's Eve, and I realized about half-way through the tapering process that I had picked a really lousy time to quit this drug. But then I figured I'm half-way through the tapering process so I might as well continue. I am now done with it, and I hope I NEVER have to take such a drug again because getting off it is horrible. I just wish I had found this site much, much sooner so I would have known that my withdrawal symptoms were "normal" and that I was not alone.

Jump to this post

I'm very sorry for your loss — and I'm so glad you continued with your tapering anyway. I'm glad you found us so you know you're not alone in the symptoms you experienced. (And since you're now off the drug, maybe some of your crying jags could be grief. I've known widows and widowers who experienced those during their first year and occasionally longer.) At any rate, whenever you're on this site, you know you're among friends even though you've never met us!

REPLY
@cherylannm

I went from 225 to 150 to 37.5 in six weeks I am now off completely 2 weeks today . I feel great. Best thing I ever did , quick and finally off this horrific drug. I won’t take another pill the rest of my life .

Jump to this post

Wow. I am impressed!!! And also reinforced in my decision! Thanks so much for posting!!

REPLY
@cherylannm

Omg , is it !!! I wish I could stop my 81mg baby aspirin… lol …. thank you.

Jump to this post

I'm presuming your baby aspirin is a preventive measure for your heart. To me, that's in a totally different category. That's why I take mine and I've never even thought of stopping it. It certainly isn't mind-altering and doesn't mess with my brain the way the venlafazine does.

REPLY

Hi , I've been off Effexor for four weeks . My neurologist put me on this three years ago for a condition called PPPD vestibular desease. I've experienced all these horrific side effects that everyone talks about . I weaned off the drug over Eight months with the supervision of my dr . Each week is getting better . I can now function during the day and am so much better however my nights are still difficult . I experience night sweats terribly. I'm feel like I'm burning up with in seconds and then I can get tremors and feel like I'm freezing . I also have insomnia. It takes me how's to fall asleep . Has anyone experienced this and if so how long will this last ?
Thank you for reading and looking forward to a response.

REPLY

I use extended release melatonin for the insomnia. I use 3 mg, but I've also seen it in 5 mg and 10 mg (I haven't seen those in extended release, but they're probably available). I'm nearing the end of my taper and I didn't start using the melatonin until a little over halfway through because it took me a while to realize insomnia was a problem. I drink LOTS of liquid (and, no, I'm not diabetic) and I frequently forget that if I don't stop a few hours before bedtime, I'm up all night peeing (I'm also not young — almost 75). I thought it was my bladder keeping me up — but not EVERY night! I take the melatonin an hour or hour and a half before I want to go to sleep, and it helps immensely. Good luck!

REPLY
@kbmayo

I'm presuming your baby aspirin is a preventive measure for your heart. To me, that's in a totally different category. That's why I take mine and I've never even thought of stopping it. It certainly isn't mind-altering and doesn't mess with my brain the way the venlafazine does.

Jump to this post

I was just joking. Being Effexor free I wish I could stop all pills even that .

REPLY
@kbmayo

Wow. I am impressed!!! And also reinforced in my decision! Thanks so much for posting!!

Jump to this post

I would just say “ am stronger then a horrific pill” . And fast and furious was my approach… if I can do it everyone can … good luck guys . Keep me posted .

REPLY
@cherylannm

Omg , is it !!! I wish I could stop my 81mg baby aspirin… lol …. thank you.

Jump to this post

Good for you!! It’s wonderful being off this nightmare. I will never take a pill like this again, it made my life miserable. Good luck , be strong . You can do it !!!

REPLY
@natmill

Hi , I've been off Effexor for four weeks . My neurologist put me on this three years ago for a condition called PPPD vestibular desease. I've experienced all these horrific side effects that everyone talks about . I weaned off the drug over Eight months with the supervision of my dr . Each week is getting better . I can now function during the day and am so much better however my nights are still difficult . I experience night sweats terribly. I'm feel like I'm burning up with in seconds and then I can get tremors and feel like I'm freezing . I also have insomnia. It takes me how's to fall asleep . Has anyone experienced this and if so how long will this last ?
Thank you for reading and looking forward to a response.

Jump to this post

@natmill
Please click on my name and read my posts particularly about the supplements I am taking. I weaned off very slowly and had NO problems until six weeks after the last dose. Effexor affects your brain and your neurotransmitters; it can take months for your brain to learn to balance these neurotransmitters again on its own, but taking supplements are helping me. I haven't had sweats, but have definitely experienced the tremors (it's an inside shakiness, not something you can see if I put my hands out), bouts of being quite cold (this is somewhat amusing as I was prescribed Effexor for menopausal hot flashes) and insomnia. The supplements can be purchased at Vit*min Shoppe although the L*dtke l-tryptophan cannot (VS has a version that works, though; I just read the L*dtke brand was the "gold" standard and switched to it). Ben*dryl can help with your insomnia and Dram*mine for the jitters. I have also experienced akathisia on occasion (anxiety, fear/terror, agitation, restlessness and compulsion to pace) that has taken half to a whole 5mg Valium (prescribed) to control. My last Effexor dose was 4/14 and it is now five months later. I started taking supplements around 6/15, but it took a couple of weeks to come up with the regimen that's working for me. I suspect recovery is very individual—depending on your age, why you were taking Effexor, the dosage, length of time on Effexor, etc.

REPLY
@alispalmer

I started tapering off of Effexor a couple of weeks ago and recently found myself besieged by the most terrifying symptoms. I was sobbing last night in my boyfriend's arms saying, "I'm afraid, I'm afraid, I'm afraid…." I can't believe the anxiety that I feel; it is unlike anything I've ever experienced in my whole life. I can't go out because the idea of being social terrifies me. I'm in a constant state of barely contained hysteria and fear. Of what? I don't know. I've even thought of going into the emergency room today and just collapsing there…begging for someone/something to mitigate my symptoms. I feel like I'm dying. I get so hungry that I feel nauseated, and if I can't eat right away, I start crying (this from an eating disordered person who used to fast all day long for years). I'm so tired and everything overwhelms me. All behaviors that I formerly used to do to "power through" feelings of depression are useless to me…good and bad. Exercise, drinking, overeating, self-help, being alone and reading to "recharge" my batteries…nothing works; I've exhausted all methods of coping and have never been so scared in my life. Luckily, I talked to a friend who said she's had a similar event in her life, which made me feel better. I've felt so alone, putting on a brave face, going out and trying to be social, going to work and trying to be productive, dragging myself to the gym….all the while feeling like I'm going to break in a million different pieces. I didn't know who to tell because I didn't think anyone would understand, but she made me realize that there is something very wrong in my body/brain (perhaps hormonal in addition to the withdrawal symptoms as I am 48 years old) that is not uncommon and can be fixed. Just knowing that this may have happened to others makes me feel better…again, the barely contained hysteria at trying to seem "normal" has only exacerbated my feelings of desperate helplessness. I think of suicide all of the time…not because I'm sad necessarily, but because I just want to stop feeling this way. I just want to be me again…regular, old, fucked up me…not this helpless, scared, child that I've become. Sorry to write so much, but this has been hell. I hope it helps someone else get through to the other side. As for me, I've put in my second call to my prescriber begging for help. My next stop is the emergency room if I have to, but feeling better just getting it out in the open anyway…all the best

Jump to this post

Hope you’re doing ok and thanks for sharing.

REPLY
Please sign in or register to post a reply.